Texas, 2020Damaging Wind in Texas, March 4, 2020
March 4, 2020 · NWS SJT · 1 event in 1 county or zone
A dryline moving across the area interacted with instability and moisture to trigger a line of thunderstorms. These storms produced damaging winds just east of Telegraph that damaged live oak trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline moving across the area interacted with instability and moisture to trigger a line of thunderstorms. These storms produced damaging winds just east of Telegraph that damaged live oak trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 3, 11:37 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 3, 11:37 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1137 PM CST Tue Mar 3 2020
.AVIATION...
/06Z TAFS/
Showers, along with isolated thunderstorms, had become widespread
over West Central Texas at 530Z, with coverage expected to
increase through the night. Occasional IFR visibilities in heavy
rainfall expected through Wednesday afternoon, with KSOA and KJCT
seeing lighter amounts in the afternoon. Thunderstorms will be
mainly tonight and during the morning hours. Winds will increase
early morning as a strong cold front moves through. This will
also keep IFR ceilings around through much of the day. Rain will
end during the afternoon except for KBBD and KABI. Ceilings
increase from west to east Wednesday evening, becoming VFR in
western terminals.
&&
.PREV DISCUSSION... /issued 603 PM CST Tue Mar 3 2020/
AVIATION...
/00Z TAFS/
Showers with isolated thunderstorms were developing 60 miles
southwest of San Angelo and were moving slowly northeast.
Thunderstorm coverage will increase this evening from southwest
to northeast, becoming widespread by midnight. MVFR ceilings
developing late this evening will become IFR after midnight and
toward morning, with occasional IFR visibilities in heavy rain
through the morning hours. Thunder will become more isolated by
midday tomorrow, but strong north winds will be developing from
north to south in the morning through midday. Wind gusts to 30 KTS
are likely at KABI late morning and will continue through the
afternoon. Ceilings that temporarily return to MVFR late morning
will fall back to IFR in the afternoon. Rain will become light by
late afternoon.
PREV DISCUSSION... /issued 305 PM CST Tue Mar 3 2020/
SHORT TERM...
(Today and Tonight)
Forecast in the short term remains centered around the heavy rain
threat tonight along with the possibility of severe thunderstorms
across our southern counties. Hi-res model guidance continues to
spread numerous showers and thunderstorms from west to east
across the forecast area late this evening and into tonight...as
the upper low over northern Mexico approaches West Central Texas.
Moderate to heavy rainfall is likely overnight as upper level lift
overspreads the region...with models showing widespread 1-2 inch
amounts with isolated amounts of around 3 inches. This will lead
to the possibility of localized flash flooding in low lying areas.
In addition severe thunderstorms are possible tonight mainly along
and south of a line from Brownwood to San Angelo to Sonora. The
primary threat will be large hail due to steep lapses aloft.
Damaging winds along with an isolated tornado cannot be ruled out as
well...as forecast soundings across the northern Edwards Plateau
due show a decent amount of deep layer shear. Instability will be
a limiting factor and will be maximized along the surface low/warm
front which will set up somewhere in the vicinity of the I-10
corridor. Storm mode will be quite messy as high-res models depict
multi-cellular convection with some embedded bowing segments.
Otherwise, rain chances will continue for much of the day on
Wednesday as the upper low pivots overhead...with higher rain
amounts focused across the central and northern CWA. It will be
much cooler as well with highs only in the upper 40s and 50s.
42
LONG TERM...
(Wednesday through next Monday Night)
The rain should end by Wednesday night as the upper level low
moves east of the area. Upper level high pressure will build into
West Central Texas Thursday and Friday, bringing sunny skies back
to the region. A reinforcing weak surface high will maintain mild
afternoon temperatures in the 60s and 70s for both days. Morning
lows will drop into the 30s Thursday and Friday mornings.
The upper level flow become southwest by Saturday as an upper low
digs off the California Coast this weekend. An upper level
disturbance will move across the region and bring a chance of
showers Sunday and Sunday night. Temperatures will climb into the
60s and 70s this weekend with morning lows climbing into the 40s
and 50s. Breezy south winds will return for Saturday and Sunday.
A cold front moves into the area by Monday evening. This could set
the stage for another round of showers or thunderstorms, as upper
level southwesterly flow continues across the area. Did not mention
any precipitation at this time. However, temperatures will begin
to feel spring-like by early next week with highs in the mid to
upper 70s.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 48 50 37 68 / 100 100 40 0
San Angelo 51 52 37 71 / 90 90 10 0
Junction 54 57 37 69 / 80 70 10 0
Brownwood 53 55 37 69 / 100 90 40 0
Sweetwater 46 48 38 68 / 90 90 20 0
Ozona 52 53 36 68 / 80 70 5 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/04
Hazardous weather outlook, Mar 3, 2:43 PM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CST Tue Mar 3 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-042045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CST Tue Mar 3 2020
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are expected tonight between 10 PM
and 7 AM Wednesday morning. The main hazards are large hail and
damaging winds. However, an isolated tornado cannot be ruled out
along and south of a line from Ozona to San Saba. In addition,
heavy rainfall tonight could lead to flooding across the flood
prone areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Rain and thunderstorms will continue into Wednesday causing
additional flooding across our flood prone areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation might be needed tonight.
In the hours before
Special weather statement, Mar 3, 11:30 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1130 PM CST Tue Mar 3 2020
TXZ076-040615-
Crockett TX-
1130 PM CST Tue Mar 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1215 AM CST...
At 1129 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Sheffield, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3109 10191 3108 10142 3100 10130 3066 10177
3068 10178 3070 10181 3075 10182 3076 10184
3081 10183 3086 10185 3089 10189 3092 10187
3098 10198 3099 10201
TIME...MOT...LOC 0529Z 224DEG 35KT 3080 10186
POSpecial weather statement, Mar 4, 2:19 AM CST, 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
219 AM CST Wed Mar 4 2020
TXZ078-169-040845-
Kimble TX-Sutton TX-
219 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBLE AND
SOUTHEASTERN SUTTON COUNTIES UNTIL 245 AM CST...
At 218 AM CST, Doppler radar was tracking a strong thunderstorm over
Roosevelt, or 17 miles west of Junction, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Kimble
and southeastern Sutton Counties, including the following
locations... Us-377 Near The Kimble-Edwards County Line and I-
10 Near The Sutton-kKmble County Line.
LAT...LON 3038 10029 3064 9997 3041 9976 3029 9991
3029 10031
TIME...MOT...LOC 0818Z 238DEG 23KT 3045 10006
POSpecial weather statement, Mar 4, 2:46 AM CST, 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
246 AM CST Wed Mar 4 2020
TXZ169-040930-
Kimble TX-
246 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBLE COUNTY UNTIL 330
AM CST...
At 246 AM CST, Doppler radar was tracking a strong thunderstorm near
Roosevelt, or 12 miles west of Junction, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of western Kimble
County, including the following locations... Us-83 Near The Kimble-
Menard County Line, Cleo and Us-377 Near The Kimble-
Edwards County Line.
A Severe Thunderstorm Watch remains in effect until 800 AM CST for
west central Texas.
LAT...LON 3050 10011 3071 9993 3071 9973 3029 9973
3029 10011
TIME...MOT...LOC 0846Z 230DEG 19KT 3055 9997
POSpecial weather statement, Mar 4, 3:10 AM CST, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
310 AM CST Wed Mar 4 2020
TXZ073-154-168-170-040945-
Mason TX-Menard TX-McCulloch TX-Concho TX-
310 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCULLOCH...CENTRAL
MENARD...NORTHWESTERN MASON AND SOUTHEASTERN CONCHO COUNTIES UNTIL
345 AM CST...
At 309 AM CST, Doppler radar was tracking a strong thunderstorm over
Menard, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
McCulloch, central Menard, northwestern Mason and southeastern Concho
Counties, including the following locations... Us-83 Near The Menard-
Concho County Line, Us-190 Near The Menard-
Mcculloch County Line, The Intersection Of Us-
190 And Ranch Road 1311 and The Intersection Of Us-83 And Highway 29.
A Severe Thunderstorm Watch remains in effect until 800 AM CST for
west central Texas.
LAT...LON 3075 9972 3100 9994 3109 9986 3126 9971
3093 9934
TIME...MOT...LOC 0909Z 225DEG 17KT 3094 9976
POThunderstorm Wind, Kimble
- When
- March 4, 3:10 AM CST to 3:11 AM CST
- Where
- Kimble County, 2.39 mi E of Telegraph
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.330, -99.860
The public reported several live oak trees with trunks snapped or uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 4, 20201 injured · $3.2 million · EF0 · 26 events
- Flooding and Damaging Winds in Georgia, March 4 to 6, 20203 injured · $161,000 · 65 kt wind · 69 events
- Flash Flooding and Flooding in Georgia, March 4 to 5, 2020$105,000 · 7 events
- Flooding in South Dakota, March 4 to 10, 2020$50,000 · 4 events
- Hail and Damaging Winds in Alabama, March 4 to 5, 2020$39,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, March 4, 2020$25,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, March 4, 2020$19,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, March 4, 20201 in hail · 16 events
- Strong Wind in Massachusetts, March 4, 2020$13,000 · 7 events
- Hail and Damaging Winds in Louisiana, March 4, 20201 in hail · 10 events
- Wildfire in Oklahoma, March 4 to 8, 20208 events
- Flooding in Minnesota, March 4 to 12, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880384.